Winter Storm, Guthrie
- When
- February 2, 2:00 AM CST to February 3, 5:00 AM CST
- Where
- Guthrie forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.684, -94.501 (the zone’s center; the record gives no point)
A low pressure system moved off the Rockies Monday night into Tuesday and proceeded east and then northeast towards Iowa. It traversed the southeastern portions of the state on Tuesday evening and into early Wednesday.
Every event with a place to put it; 33 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A low pressure system moved off the Rockies Monday night into Tuesday and proceeded east and then northeast towards Iowa. It traversed the southeastern portions of the state on Tuesday evening and into early Wednesday. roughly the northwestern half of the state was put under either a blizzard warning (northwest third) or a winter storm warning (central third) effective at Midnight Tuesday through 6am Wednesday.
Snow and rain entered western reaches of the state by 6am Tuesday and continued to spread eastward across the state through the day. In addition to the rain and snow, strong winds were accompanied with the system and resulted in widespread sustained winds in excess of 35 mph and wind gusts in excess of 50 mph in number of locations across northwest Iowa and into portions of central Iowa. Snowfall amounts quickly increased north and northwest of a line from Des Moines to Waterloo, with numerous reports in excess of 8 inches and peak amounts around a foot.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 1, 11:46 PM CST, 2 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1146 PM CST MON FEB 1 2016 .UPDATE... ISSUED AT 647 PM CST MON FEB 1 2016 HAVE UPDATED THE GRIDS TO DELAY ONSET OF PRECIPITATION A BIT TONIGHT AS HI-RES MODELS CONTINUE TO INDICATE A SLOWER START TO THE PRECIP WITH IT TAKING A BIT LONGER TO REACH SATURATION. ADDITIONALLY HAVE A PERSISTENT AREA OF LOW VISIBILITIES AND DENSE FOG ACROSS THE EAST CENTRAL TO NORTHEAST PORTIONS OF THE CWA. THIS AREA IS EXPANDING WESTWARD AND NORTHWESTWARD OVER THE PAST FEW HOURS. HAVE ISSUED AN SPS RIGHT NOW AND WILL CONTINUE TO MONITOR FOR A POTENTIAL DENSE FOG ADVISORY IF THE AREA CONTINUES TO EXPAND. LATEST HRRR MODEL INDICATES IT COULD PERSIST INTO THE EARLY MORNING HOURS AND EXPAND ACROSS THE NORTHERN CWA. HAVE INSERTED A GREATER MENTION OF FOG INTO THE GRIDS AND WILL CONTINUE TO MONITOR FOR A POTENTIAL HEADLINE AS WELL. && .SHORT TERM /TONIGHT/... ISSUED AT 409 PM CST MON FEB 1 2016 FORECAST FOCUS REMAINS SQUARELY ON TIMING AND IMPACTS ASSOCIATED WITH THE IMPENDING WINTER STORM. 12Z UPPER AIR ANALYSIS AND WATER VAPOR IMAGERY SHOW THE LARGE NEGATIVE TILT UPPER TROUGH EMERGING IN THE LEE OF THE ROCKIES. IN RESPONSE...SFC CYCLOGENESIS CONTINUES TO INTENSIFY ACROSS THE CENTRAL PLAINS WITH MAX SFC PRESSURE FALLS OF 6- MB/3HR NOTED OVER KS/OK. ALTHOUGH HIGH CLOUDS CONTINUE TO SPREAD NORTHEASTWARD ACROSS THE STATE...MRMS RADAR MOSAIC AND OBSERVATIONS CONTINUE TO INDICATE ALL THE MEASURABLE PCPN REMAINING OVER NE/KS AS OF THIS AFTERNOON. THIS EVENING THROUGH 10PM...SHORT RANGE MODEL GUIDANCE CONTINUE TO INDICATE THAT A MAJORITY OF THE EVENING SHOULD REMAIN DRY AS MODEL TIME SECTIONS AND SOUNDINGS SHOW A FAIR AMOUNT OF DRY AIR IN THE LOW TO MID LEVELS /E.G. 850MB/. LATEST RUNS OF THE HRRR CONTINUE TO INDICATE THE POTENTIAL FOR A NARROW E/W BAND OF PRECIPITATION LIFTING NWD ACROSS AREA ALONG THE LEADING SURGE OF ISENTROPIC ASCENT. HOWEVER...ANY PRECIP /LIKELY A RAIN/SNOW MIX/ WITHIN THIS BAND SHOULD REMAIN VERY LIGHT...WITH ONLY MINOR SNOW ACCUMS. TONIGHT AFTER 10 PM...IMPRESSIVE SURGE OF MOISTURE AND LIFT WILL BEGIN TO IMPACT THE REGION FROM THE SOUTHWEST. COMBINATION OF VERY STRONG ISENTROPIC LIFT...FRONTOGENETIC FORCING...AND LOWER STATIC STABILITY SHOULD YIELD ARE LARGE SWATH OF MODERATE TO HEAVY PRECIPITATION. WOULD NOT BE SURPRISED TO SEE A FEW LIGHTNING STRIKES TOWARDS 12Z TUE AS WELL DUE TO A PLUME OF VERY STEEP LAPSE RATES ALOFT CONTRIBUTING TO 100-200 J/KG OF MUCAPE. PORTIONS OF FAR SOUTHERN IOWA WILL LIKELY BEGIN AS A PERIOD OF MIXED PRECIPITATION...HOWEVER THE COMBINATION OF VERY STRONG ADIABATIC ASCENT...AND WET BULB EFFECTS IN THE PBL SHOULD RESULT IN FAIRLY QUICK CHANGEOVER TO SNOW EXCEPT ALL BUT THE FAR SOUTHEASTERN COUNTIES. .LONG TERM /TUESDAY THROUGH MONDAY/... ISSUED AT 409 PM CST MON FEB 1 2016 PLENTY TO DISCUSS WITH ALL EYES STILL FOCUSED ON IMPENDING WINTER STORM. LONG WAVE TROUGH IN QUESTION IS STILL ONLY MOVING THROUGH THE FOUR CORNERS AREA BUT MID LEVEL FORCING EFFECTS ARE ALREADY APPROACHING THE MS RIVER VALLEY WITH MAINLY VIRGA FOR NOW. THIS WILL LIFT NORTHWARD INTO IA AT PERIOD ONSET AND MATURE COMBINING WITH IMPRESSIVE BAROCLINIC ZONE NOW FORMING FROM KS INTO MO. THETA-E ADVECTION...FRONTOGENETIC AND KINEMATIC FORCING ARE ALL VERY STRONG AND IMPRESSIVELY PHASED EARLY IN THE PERIOD...BUT SOME CONCERN IS THAT MUCH OF THIS LIFT IS BELOW THE DENDRITIC GROWTH ZONE /DGZ/...WHICH IS NOT THAT DEEP ANYWAYS...AND MAY LEAD TO LOWER RATIOS. HOWEVER CONVECTIVE SNOW IS ALSO A CONCERN WITH UPRIGHT CONVECTION OVERWHELMING ANYTHING THAT MAY BE SLANTWISE/CSI AS MOST MODELS ARE DEPICTING TOKEN MUCAPES. CONVECTION ALLOWING MODELS ALL REFLECT THIS AS WELL WITH SHOWERY 40-50 DBZ ECHOES IN SNOW. THUS 1-2 INCH/HOUR RATES ARE QUITE POSSIBLE FROM SOUTHERN INTO CENTRAL IA AROUND THE MORNING COMMUTE. EXAMINATION OF NAM CONVECTIVE PRECIP FIELDS SUPPORTS THIS AS WELL...EVEN BRINGING SPOTTY AMOUNTS TOWARD THE MN BORDER. HAVE EVEN ADDED FLAT OUR THUNDERSTORM WORDING SE. WELL ADVERTISED DRY SLOT HAS BECOME EVEN MORE PROMINENT THIS MORNING AND LOOKS TO DIMINISH PRECIP CHANCES SOUTH INTO THE AFTERNOON WITH TEMPERATURES AT OR ABOVE FREEZING. THERE COULD VERY WELL BE A BRIEF PERIOD OF LIGHT FREEZING RAIN TOO AS THE DRY SLOT...RAIN/SNOW LINE LIFTS NORTHWARD THROUGH THE DAY. ADEQUATE LIFT MAY STILL PHASE WITH A DECENT MOISTURE DEPTH...ALTHOUGH NOT DEEP AND COOL ENOUGH TO ADD ICE INTRODUCTION. HOWEVER FARTHER NORTH THE DGZ DEEPENS SOMEWHAT AND BETTER PHASES WITH THE MAX OMEGA AND SHOULD RESULT IN VERY HEAVY SNOW ACROSS THE NW THIRD OF THE FORECAST AREA INTO THE EVENING AS THE DEFORMATION ZONE LINGERS AND PIVOTS OVER THESE LOCATIONS. ALTHOUGH DIFFICULT TO INJECT INTO THE FORECAST AT THIS POINT THE OPERATIONAL NAM AND COMPANION NMM CORES DEVELOP WHAT LOOKS TO BE CONVECTIVE PRECIP JUST NW OF THE SURFACE LOW TRACK EARLY TUE EVENING...WHICH COULD RESULT IN A HEAVY BURST OF UNDETERMINED WINTRY PRECIP BEING RIGHT IN THE VICINITY OF THE PRECIP TYPE TRANSITION LINE. THIS WILL HAVE TO BE WATCH WITH TIME...ESPECIALLY INTO TUE. TRUE BLIZZARD CONDITIONS MAY BE SOMEWHAT MARGINAL THROUGH THE EVENT WITH 1/4SM VISIBILITIES AND 35 MPH GUSTS NOT COUPLED FOR EXTENDED PERIODS AS ONE WIND SURGE MOVES THROUGH TUE...AND THEN SWINGS BACK THROUGH LATE TUE NIGHT. MOST MODELS DO NOT SHOW TOO DEEP OF MIXING SO GENERALLY KEPT MAX WIND GUSTS 35-40 MPH. GFS BUFR SOUNDINGS DO INDICATE SOME POTENTIAL FOR GUSTS EXCEEDING THAT...AND MAY OCCUR LOCALLY...BUT CONFIDENCE IS NOT THERE TO INJECT INTO THE FORECAST ON A WIDESPREAD BASIS AS OF YET. WHAT THIS ALL AMOUNTS TO FOR THE SENSIBLE WEATHER FORECAST IS LITTLE CHANGE FOR SNOW AMOUNTS IN THE CURRENT BLIZZARD WARNING WITH AMOUNTS LOWERED SOMEWHAT IN THE WINTER STORM WARNING STRIPE...INCLUDING THE DES MOINES METRO AREA. BLIZZARD WARNING 8-12...WINTER STORM WARNING 4-9...AND A TIER OF WINTER WEATHER ADVISORY GENERALLY 2-4. SOME MINOR BLOWING SNOW MAY LINGER INTO WEDNESDAY BUT THE REMAINDER OF THE FORECAST WILL BE RELATIVELY DRY AND INACTIVE WITH SEASONAL TEMPERATURES. DRY NW FLOW WILL PERSIST INTO INTO THE WEEKEND BEFORE THE NEXT ITERATION OF WRN CONUS LONG WAVE TROUGH DEVELOPS TO END THE WEEKEND. A SHORT WAVE DROPS THROUGH THU BUT IS MOISTURE STARVED...AND THERE COULD BE SOME TOKEN LIGHT SNOW WITH THE COLD ADVECTION SURGE MON BUT CHANCES ARE NOT HIGH ENOUGH TO INCLUDE AT THIS TIME. THE BIGGEST SENSIBLE WEATHER CHANGE IN THE EXTENDED WILL LIKELY BE COLDER TEMPERATURES...WHICH ARE MAINLY JUST BEYOND THE VALID PERIOD. && .AVIATION...02/06Z ISSUED AT 1146 PM CST MON FEB 1 2016 SOME FOG TO LINGER AT KMCW AND KALO WITH VSBYS EXPECTED TO IMPROVE OVER THE NEXT FEW HOURS AS WINDS PICK UP. PRECIPITATION TO OVERSPREAD THE CWA TOWARD SUNRISE...WITH VSBYS QUICKLY DROPPING IN SNOW AND BLSN AS WINDS PICK UP. PRECIP TO CHANGE TO RAIN AT KOTM...WITH A LULL IN THE PRECIP AS DRIER AIR MOVES IN TOWARD THE AFTERNOON HOURS. CIGS AND VSBYS TO REMAIN LOW IN FOG AND LOW STRATUS. OTHERWISE SNOW TO GET GOING AGAIN IN THE EVENING TUESDAY. && .DMX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL 6 AM CST WEDNESDAY FOR ADAIR-ADAMS- AUDUBON-BOONE-CASS-DALLAS-GUTHRIE-MADISON-POLK. WINTER WEATHER ADVISORY FROM 3 AM TUESDAY TO 6 AM CST WEDNESDAY FOR CLARKE-JASPER-POWESHIEK-RINGGOLD-TAMA-TAYLOR-UNION-WARREN. DENSE FOG ADVISORY UNTIL 3 AM CST TUESDAY FOR BLACK HAWK-BREMER- BUTLER-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-HANCOCK-HARDIN-KOSSUTH- PALO ALTO-WINNEBAGO-WORTH-WRIGHT. BLIZZARD WARNING FROM 3 AM TUESDAY TO 6 AM CST WEDNESDAY FOR CERRO GORDO-EMMET-FRANKLIN-HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH- PALO ALTO-WINNEBAGO-WORTH-WRIGHT. WINTER STORM WARNING FROM 3 AM TUESDAY TO 6 AM CST WEDNESDAY FOR BLACK HAWK-BREMER-BUTLER-GRUNDY-HARDIN-MARSHALL-STORY. BLIZZARD WARNING UNTIL 6 AM CST WEDNESDAY FOR CALHOUN-CARROLL- CRAWFORD-GREENE-POCAHONTAS-SAC-WEBSTER. && UPDATE...BEERENDS SHORT TERM...FOWLE LONG TERM...SMALL AVIATION...BEERENDS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 751 PM CST MON FEB 1 2016 IAZ004>007-015>017-023>026-033>036-044>046-021030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- CRAWFORD-CARROLL-GREENE- 751 PM CST MON FEB 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT A BLIZZARD WARNING IS IN EFFECT FOR THE AREA BEGINNING LATE TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. A DENSE FOG ADVISORY IS IN EFFECT FOR A PORTION OF THE AREA THIS EVENING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A BLIZZARD WARNING REMAINS IN EFFECT FOR THE AREA THROUGH TUESDAY NIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT NEEDED...BUT WINTER STORM REPORTS ARE ENCOURAGED AND MUCH APPRECIATED. IAZ027-028-037>039-047>049-057>060-070>072-081-021030- BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL- AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON-ADAMS- 751 PM CST MON FEB 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT A WINTER STORM WARNING FOR SNOW AND BLOWING SNOW IS IN EFFECT FOR THE AREA BEGINNING LATE TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. A DENSE FOG ADVISORY IS IN EFFECT FOR PORTIONS OF THE AREA THIS EVENING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A WINTER STORM WARNING FOR SNOW AND BLOWING SNOW REMAINS IN EFFECT THROUGH TUESDAY NIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT NEEDED...BUT WINTER STORM REPORTS ARE ENCOURAGED AND MUCH APPRECIATED. IAZ050-061-062-073-082-083-092-093-021030- TAMA-JASPER-POWESHIEK-WARREN-UNION-CLARKE-TAYLOR-RINGGOLD- 751 PM CST MON FEB 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT A DENSE FOG ADVISORY IS IN EFFECT FOR PORTIONS OF THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT BEGINNING LATE TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A WINTER WEATHER ADVISORY REMAINS IS IN EFFECT FOR THE AREA FOR PERIODS OF SNOW AND BLOWING SNOW INTO TUESDAY NIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT NEEDED...BUT WINTER STORM REPORTS ARE ENCOURAGED AND MUCH APPRECIATED. IAZ074-075-084>086-094>097-021030- MARION-MAHASKA-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS- 751 PM CST MON FEB 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT A DENSE FOG ADVISORY IS IN EFFECT FOR PORTIONS OF THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. A BURST OF LIGHT TO MODERATE SNOW IS EXPECTED LATE TONIGHT INTO EARLY TUESDAY MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRONG WINDS AND LIGHT SNOW ARE POSSIBLE EARLY TUESDAY...AND THEN AGAIN LATE TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT NEEDED. MJB
The national radar mosaic for the moment the first event began.
18 blizzard, 15 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, February 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614646, 614647, 614648, 614649, 614650, 614641, 614643, 614644, 614645, 619599, 614636, 614637, 614638, 614639, 614640, 614651, 614652, 614653, 614654, 614655, 614656, 614657, 614658, 614659, 614660, 614661, 614662, 614663, 614664, 614665, 614666, 614667, 614668.